Treatment of Anaphylaxis unmasks another Life-Treatening condition-Pheochromocytoma
We report an unusual case of pheochromocytoma unmasked by anaphylaxis.
A 65 year old male with a history of hypertension, non-insulin dependent diabetes mellitus presented after multiple wasp stings. He was hypertensive with swelling of his tongue, face and neck. He was treated with epinephrine, diphenhydramine, methylprednisolone and famotidine. After few hours, he had acute onset of dyspnea with hypoxia and profound hypertension. Examination revealed acute pulmonary edema with a blood pressure of 265/140.He was treated with 100% oxygen, IV furosemide, IV enalapril and a nitroglycerin infusion. Troponin I was elevated at 1.77 ng/mL (0.00-1.5) and EKG showed acute T wave inversions in V4-6. Echocardiogram showed mild concentric left ventricular hypertrophy, ejection fraction 35%, and moderate global hypokinesis with moderate aortic stenosis. Left heart catheterization revealed mild luminal irregularities and moderate aortic stenosis. Given his severe hypertension with acute pulmonary edema after two doses of epinephrine, pheochromocytoma was suspected. 24-hr urine fractionated metanephrine was 20605 ug( 35-460) and normetanephrine was 5895 ug (110-1050).24-hr urine vanillylmandelic acid was 61.5mg (1.8-6.7).Serum aldosterone ,renin and calcitonin were 22.5ng/dL (1.0-16.0) ,37.22ng/ml/hr and 22.3 pg/ml(0.0-11.5) respectively. TSH was normal. CT and MRI of the abdomen showed a large left adrenal gland measuring 4.4 cm x 4.7 cm with central areas of necrosis and heterogeneous enhancement pattern suggesting pheochromocytoma. Patient was pretreated with phenoxybenzamine, labetalol and metyrosine and had elective left transabdominal radical adrenalectomy. Screening for MEN2 mutation in the RET proto-oncogene was negative. He was continued on labetalol, furosemide and insulin and subsequent echocardiogram showed improved left ventricular function.
Pheochromocytoma is a great masquerader that may present atypically with acute myocardial infarction, pulmonary edema, dilated cardiomyopathy or cardiogenic shock. In our case, the patient became profoundly hypertensive with acute pulmonary edema after receiving two doses of epinephrine for treatment of anaphylaxis likely due to already high amounts of epinephrine in the circulatory system.
Given effective treatment options that significantly improve survival, it is essential to entertain the diagnosis with atypical presentations such as unexplained acute pulmonary edema.
Published In/Presented At
Shaik, S. Polimera, H. Arastu, M. Fioravanti, G. (2013, June 17). Treatment of Anaphylaxis unmasks another Life-Treatening condition-Pheochromocytoma. Presentation Presented at: ENDO The Endocrine Society 95th Annual Meeting. San Francisco, California.
Endocrinology, Diabetes, and Metabolism | Internal Medicine
Department of Medicine, Department of Medicine Faculty